Hail, Florence
- When
- May 4, 5:35 PM EST to 5:36 PM EST
- Where
- Florence County, Evergreen
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.070, -79.680
Hail up to the size of quarters was reported.
A well defined bow echo developed across the Midlands of South Carolina and raced to the northeast, affecting portions of South Carolina during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
A well defined bow echo developed across the Midlands of South Carolina and raced to the northeast, affecting portions of South Carolina during the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 4, 4:53 PM EST, 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 553 PM EDT MON MAY 4 2009 .SYNOPSIS... A NEARLY STATIONARY FRONT WILL LINGER JUST TO THE NORTHWEST BRINGING RAIN CHANCES THROUGH TUESDAY. THE FRONT WILL WEAKEN AS WEAK HIGH PRESSURE EXTENDS INTO THE AREA FROM THE EAST FOR THE REMAINDER OF THE WEEK INTO THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 550 PM MONDAY...STRONG TO SEVERE CONVECTION WILL SPREAD INTO THE PEE DEE AREA OVER THE NEXT HOUR WITH LOCALLY HEAVY RAINFALL EXPECTED. WE HAVE RAMPED UP POPS INTO THE 80-100% RANGE FOR FLORENCE...DARLINGTON...DILLON AND LUMBERTON THROUGH ABOUT 9-10 PM TONIGHT. THIS ACTIVITY DEVELOPED ON A REMNANT VORTICITY CENTER FROM PRIOR STRONG CONVECTION ACROSS SOUTHERN GA/AL EARLIER THIS MORNING. HAIL APPEARS TO BE THE MOST LIKELY THREAT ALTHOUGH SOME WIND DAMAGE IS POSSIBLE WHERE STRONG CELLS COLLAPSE. ELSEWHERE...PERSISTENT CONVECTION HAS BEEN REFIRING ALONG THE SEABREEZE BOUNDARY IN THE CAPE FEAR AREA FOR HOURS NOW. STORM-TOTAL RAINFALL AMOUNTS UP TO 3.5 INCHES ARE ESTIMATED BY RADAR BUT THESE ARE LIKELY ABOUT 30% TOO HIGH FROM HAIL CONTAMINATION. A SHARP DELINEATION EXISTS ALONG THE SOUTHEAST SIDE OF THE SEABREEZE BOUNDARY WHERE STABLE MARINE AIR IS NOT ALLOWING CONVECTION TO DEVELOP. FOR THE REMAINDER OF THE OVERNIGHT CONVECTION IS EXPECTED TO BE MOST WIDESPREAD ACROSS THE INLAND COUNTIES WHERE THERE IS CURRENTLY TRAILING STORMS BEHIND THE CLUSTER IN CENTRAL SOUTH CAROLINA. ACTIVITY WILL BE MORE SPOTTY NEAR THE COAST WITH A MORE STABILIZING EFFECT PROVIDED BY THE MARINE AIRMASS SPREADING ONSHORE IN THE LOW LEVELS. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... AS OF 3 PM MONDAY...DEEP MOIST SOUTHWESTERLY FLOW WILL CONTINUE TO FEED INTO LOCAL AREA THROUGH THE SHORT TERM PERIOD. PCP WATER VALUES OVER 1.5 INCHES IN THE AFTN BOTH DAYS. LOOKS LIKE MOISTURE WILL DEFINITELY NOT BE LACKING AND THEREFORE POTENTIAL FOR SHWRS/TSTMS WILL EXIST. AS FOR FORCING MECHANISM...A WEAK SFC FRONTAL BOUNDARY WILL LINGER TO THE NORTH AND DISSIPATE BY LATE TUES AND DEPENDING ON EXACT LOCATION MAY HAVE SOME INFLUENCE ON LOCAL AREA...BUT MAIN FOCUS OF ANY CONVERGENCE WILL BE ALONG THE SEA BREEZE AS IT PUSHES INLAND AND ALONG THE PIEDMONT TROUGH. SREF SHOWING BEST CHC TUES AFTN TO OUR SW AND WITH STEERING FLOW OUT OF THE SW...LOCAL AREA SHOULD GET FAIRLY GOOD COVERAGE AT THAT TIME...EVEN THE COASTAL AREAS. FOR WED...MODELS SHOWING A LOW TRACKING FROM SW TO NE THROUGH THE DAY PROGRESSING TOWARD THE APPALACHIANS BY THE END OF THE DAY. GFS SHOWS THIS LOW A LITTLE FARTHER EAST...BUT OVERALL EXPECT MAIN FOCUS OF SHWR/TSTM ACTIVITY ASSOCIATED WITH THIS SYSTEM TO THE WEST OF LOCAL AREA. AS MENTIONED EARLIER MAIN FOCUS FOR LOCAL CWA SHOULD BE ALONG THE SEA BREEZE AND ALONG THE PIEDMONT TROUGH BOTH AFTERNOONS. TEMPS REMAINING FAIRLY STABLE OVER NEXT COUPLE OF DAYS UP NEAR 80 DURING THE DAY AND 60S AT NIGHT. CLOUD COVER AND PCP MAY KEEP TEMPS A BIT LOWER ESPECIALLY TUES AFTN. && .LONG TERM /THURSDAY THROUGH MONDAY/... AS OF 3 PM MONDAY...SURFACE BOUNDARY REMAINS STALLED WEST AND NORTH OF THE AREA THU AND FRI WITH BEST PRECIP CHANCES ASSOCIATED WITH THE BOUNDARY AND ALONG THE SEA BREEZE. HIGHEST PWATS ON FRI BUT SLIGHTLY HIGHER CAPE VALUES ON THU. WILL GO WITH LOW CHANCE POPS EACH DAY. COLD FRONT PUSHES ACROSS THE AREA STA INTO SUN WITH 00Z ECMWF SHOWING MORE MOISTURE ALONG THE FRONT THAN IN PREVIOUS RUNS. GFS HAS ALSO FOLLOWED THIS TREND AND IS NOW SHOWING AT LEAST SOME CHANCE OF PRECIP IN THE AFTERNOON. LATEST GUIDANCE HAS FRONT ARRIVING DURING PEAK HEATING...WHICH WOULD ALSO HELP PRECIP CHANCES. WILL BUMP POPS INTO LOW CHANCE RANGE FOR SAT AFTN/EVE AWAY FROM THE COAST. DRIER HIGH PRESSURE BUILDS IN BEHIND THE FRONT FOR SUN AND MON WITH FLAT 5H RIDGE TRYING TO BUILD IN FROM THE S. BOTH THE ECMWF/GFS HAD BEEN SHOWING A NICE 5H RIDGE BUILDING OVER THE AREA BUT HAVE BEEN BACKING OFF THIS WITH EACH SUBSEQUENT RUN. TEMPERATURES A FEW DEGREES ABOVE CLIMO WILL CONTINUE THROUGH THE PERIOD. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... CONVECTION IS EXPECTED TO BE MOST NUMEROUS 20Z-00Z TIME FRAME INLAND AND ALONG THE COAST 22Z TO 03Z. SHOWERS AND THUNDERSTORMS MAY RESTRICT VISIBILITIES TO MVFR AND SHOULD A STORM MOVE RIGHT ACROSS A TERMINAL SITE...MAY SEE BRIEF PERIOD OF IFR IN HEAVY RAIN. MODELS HAVE BACKED OFF ON DEVELOPING STRATUS OVERNIGHT...BUT GIVEN PROXIMITY OF FRONTAL BOUNDARY AND CLOSER EXAMINATION OF SOUNDINGS...THERE STILL IS SUPPORT FOR A LOWERING INVERSION WITH AT LEAST BROKEN CEILINGS BELOW 1 KFT. PUSHED BACK ONSET UNTIL AFTER 07-08Z. EXTENDED OUTLOOK THROUGH FRIDAY...SCATTERED AFTERNOON AND EVENING THUNDERSTORMS EACH AFTERNOON THROUGH THURSDAY. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 550 PM MONDAY...WAVEWATCH GUIDANCE CONTINUES TO HAVE PROBLEMS WITH THE COOL BOUNDARY LAYER OVER THE OCEAN SURFACE PREVENTING MIXING OF THE WINDS DOWN TO GENERATED WAVES. AFTER KNOCKING ABOUT 20-30% OFF THE WAVEWATCH FORECAST AND BLENDING THIS WITH THE LOCAL WIND-2-WAVE TOOL OUTPUT WE GET 4-5 FT SEAS FOR THE REMAINDER OF THE EVENING HOURS...EXCEPT 3 FT NEAR SHORE SOUTH OF MYRTLE BEACH. SEAS WILL BEGIN TO DIMINISH ALONG WITH WIND SPEEDS LATE TONIGHT WITH A WEAKER GRADIENT IN THE LEE OF THE CONVECTIVE CLUSTERS INLAND. THE BEST CHANCE OF SEEING SHOWER OR THUNDERSTORM ACTIVITY OVER THE COASTAL WATERS TONIGHT WILL BE NORTH OF CAPE FEAR...ALTHOUGH ACTIVITY CANNOT BE RULED OUT ANYWHERE WITH MULTIPLE UPPER-LEVEL DISTURBANCES TRAVERSING THE AREA. SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... AS OF 3 PM MONDAY...PERSISTENT SOUTHERLY WINDS WILL CONTINUE...MAINTAINING A RANGE OF 15-20 KNOTS...DIMINISHING TO NEAR 15 KNOTS BY LATE TUESDAY AND EARLY WEDNESDAY. SEAS WILL BASICALLY REMAIN IN THE 3 TO 5 FT RANGE. LONG TERM /THURSDAY THROUGH SATURDAY/... AS OF 3 PM MONDAY...PROLONGED PERIOD OF SOUTH TO SOUTHWEST FLOW ACROSS THE WATERS IS ANTICIPATED DURING THE PERIOD. SPEEDS WILL INCREASE FRI NIGHT INTO SAT AS COLD FRONT APPROACHES FROM THE NW AND GRADIENT TIGHTENS UP. EXTENDED PERIOD OF FAVORABLE FETCH WILL ALREADY HAVE SEAS NEAR SCA THRESHOLDS ON FRI WITH EXPECTED INCREASE IN SPEED LIKELY TO PUSH SEAS ABOVE 6 FT BY SAT MORNING. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && SYNOPSIS...RGZ NEAR TERM...TRA SHORT TERM...RGZ LONG TERM...III AVIATION...RJD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 246 PM EDT MON MAY 4 2009 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-051900- ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO- DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN- 246 PM EDT MON MAY 4 2009 ...SEVERE THUNDERSTORM WATCH 242 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-051900- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 246 PM EDT MON MAY 4 2009 ...SEVERE THUNDERSTORM WATCH 242 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
300 PM EDT MON MAY 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 7 ESE CLARKTON 34.45N 78.54W
05/04/2009 E0.50 INCH BLADEN NC PUBLIC
PUBLIC REPORTS HALF INCH HAIL ON HIGHWAY 211 BETWEEN
COUNCIL AND CLARKTON
&&
HAWKINSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 308 PM EDT MON MAY 4 2009 NCZ097-101-042015- PENDER-NEW HANOVER- 308 PM EDT MON MAY 4 2009 ...A STRONG THUNDERSTORM OVER ROCKY POINT... AT 308 PM EDT...A THUNDERSTORM WAS PRODUCING HEAVY RAIN...2 MILES NORTHWEST OF CASTLE HAYNE...OR 7 MILES NORTH OF WRIGHTSBORO...MOVING NORTHEAST AT 30 MPH. THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING SMALL HAIL...GUSTY WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING. COMMUNITIES IN THE PATH OF THESE STORMS ARE WRIGHTSBORO...ASHTON... CASTLE HAYNE...EDGECOMB...HAMPSTEAD...MOORETOWN...ROCKY POINT... TOPSAIL AND WOODSIDE. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.GOV/ILM. MBB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 335 PM EDT MON MAY 4 2009 NCZ097-099>101-042030- COLUMBUS-PENDER-NEW HANOVER-BRUNSWICK- 335 PM EDT MON MAY 4 2009 ...A STRONG THUNDERSTORM OVER BRUNSWICK COUNTY... AT 334 PM EDT...A STRONG THUNDERSTORM WAS...4 MILES SOUTH OF FREEMAN...OR 20 MILES WEST OF WRIGHTSBORO...MOVING NORTHEAST AT 5 MPH. THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING SMALL HAIL...GUSTY WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING. COMMUNITIES IN THE PATH OF THESE STORMS ARE BATARORA...CASTLE HAYNE...CURRIE...DELCO...FREEMAN...LONG CREEK...MALPASS CORNER... MONTAGUE...PHOENIX...POINT CASWELL...RIEGELWOOD AND THE BOROUGH. PRECAUTIONARY/PREPAREDNESS ACTIONS... THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS... SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS. && STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.GOV/ILM. RGZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 557 PM EDT MON MAY 4 2009 SCZ023-032-039-042245- DARLINGTON-FLORENCE-WILLIAMSBURG- 557 PM EDT MON MAY 4 2009 ...STRONG TO SEVERE THUNDERSTORMS ARE APPROACHING DARLINGTON... FLORENCE AND WILLIAMSBURG COUNTIES FROM THE SOUTHWEST... AT 555 PM...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS LOCATED FROM SUMTER TO RIDGEVILLE CONTINUE MOVING TO THE NORTHEAST AT 25 MPH. AT THIS SPEED THESE THUNDERSTORMS WILL REACH THE SOUTHWESTERN PORTIONS OF FLORENCE AND DARLINGTON COUNTIES BY 615 PM...WESTERN PORTIONS OF GEORGETOWN COUNTY BY 625 PM. THE STRONGER THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING LARGE HAIL...STRONG WINDS...VERY HEAVY RAIN AND AND FREQUENT DANGEROUS LIGHTNING. COMMUNITIES IN THE PATH OF THESE STORMS ARE DARLINGTON...FLORENCE... HARTSVILLE...KINGSTREE...LAKE CITY...AUBURN...CADES...CARTERSVILLE... CLAUSSEN...CLYDE...DOVESVILLE AND EARLE. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.GOV/ILM. HAWKINS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 632 PM EDT MON MAY 4 2009 SCZ017-024-033-034-050030- MARLBORO-DILLON-MARION-HORRY- 632 PM EDT MON MAY 4 2009 ...STRONG TO SEVERE THUNDERSTORMS ARE APPROACHING MARLBORO...DILLON...MARION AND WESTERN HORRY COUNTIES FROM THE SOUTHWEST. AT 630 PM...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS LOCATED FROM NEAR BISHOPVILLE THROUGH OLANTA TO JUST WEST OF GREELEYVILLE AND THIS LINE WAS MOVING TO THE NORTHEAST AT 35 MPH. AT THIS SPEED THESE THUNDERSTORMS WILL REACH THE SOUTHWESTERN PORTIONS OF DILLON AND MARION COUNTIES BY 655 PM AND MARLBORO AND WESTERN HORRY COUNTIES BY 715 PM. THE STRONGER THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING LARGE HAIL...STRONG DAMAGING WINDS...VERY HEAVY RAIN AND AND FREQUENT DANGEROUS LIGHTNING. COMMUNITIES IN THE PATH OF THESE STORMS ARE BENNETTSVILLE...DILLON...MARION...MULLINS...GALIVANTS FERRY AND BRITTON NECK. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM FOR NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.GOV/ILM. HAWKINS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 633 PM EDT MON MAY 4 2009 SCZ017-024-033-034-050030- MARLBORO-DILLON-MARION-HORRY- 633 PM EDT MON MAY 4 2009 ...STRONG TO SEVERE THUNDERSTORMS ARE APPROACHING MARLBORO...DILLON...MARION AND WESTERN HORRY COUNTIES FROM THE SOUTHWEST... AT 630 PM...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS LOCATED FROM NEAR BISHOPVILLE THROUGH OLANTA TO JUST WEST OF GREELEYVILLE AND THIS LINE WAS MOVING TO THE NORTHEAST AT 35 MPH. AT THIS SPEED THESE THUNDERSTORMS WILL REACH THE SOUTHWESTERN PORTIONS OF DILLON AND MARION COUNTIES BY 655 PM AND MARLBORO AND WESTERN HORRY COUNTIES BY 715 PM. THE STRONGER THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING LARGE HAIL...STRONG DAMAGING WINDS...VERY HEAVY RAIN AND AND FREQUENT DANGEROUS LIGHTNING. COMMUNITIES IN THE PATH OF THESE STORMS ARE BENNETTSVILLE...DILLON...MARION...MULLINS...GALIVANTS FERRY AND BRITTON NECK. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM FOR NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.GOV/ILM. HAWKINS
The Wilmington radar (KLTX), 116 km away, was scanning. The volume nearest the first event began at 22:36 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Hail up to the size of quarters was reported.
Trees were reported down on Gum Swamp Road.
Trees were reported down on SC-41 near Rains.
Trees were reported down in the vicinity of Fork.
Trees were reported down in the city of Dillon.
AWOS at Marion County Airport measured a wind gust to 69 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2009Every state in 2009This day in weather historyWarnings in South Carolina, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165242, 165246, 165253, 165249, 165245, 165243.